Iron Deficiency Anemia Due to the Long-term Use of a Proton Pump Inhibitor

Intern Med. 2018 Mar 15;57(6):899-901. doi: 10.2169/internalmedicine.9554-17. Epub 2017 Nov 20.

Abstract

A 52-year-old man who had been taking omeprazole, a proton pump inhibitor (PPI), for 25 years developed iron deficiency anemia. An evaluation of the entire gastrointestinal tract did not reveal any possible causes of gastrointestinal blood loss. The cause of the iron deficiency was considered to be a reduction in gastrointestinal iron absorption in association with the reduced secretion of gastric acid due to PPI use. This case demonstrates that long-term PPI use for as long as 25 years may cause iron deficiency anemia and should be considered in the differential diagnosis of iron deficiency anemia in long-term PPI users.

Keywords: iron deficiency anemia; long-term use; proton pump inhibitor.

Publication types

  • Case Reports

MeSH terms

  • Anemia, Iron-Deficiency / drug therapy*
  • Anemia, Iron-Deficiency / etiology*
  • Ferrous Compounds / therapeutic use*
  • Humans
  • Iron / blood*
  • Iron / deficiency*
  • Japan / epidemiology
  • Male
  • Middle Aged
  • Omeprazole / adverse effects*
  • Proton Pump Inhibitors / adverse effects*
  • Time Factors
  • Treatment Outcome

Substances

  • Ferrous Compounds
  • Proton Pump Inhibitors
  • monoferrous acid citrate
  • Iron
  • Omeprazole